Discontinuing statins may increase CV risk
Discontinuing statins in people on multiple medications may increase the risk of fatal and non- fatal cardiovascular outcomes, according to a new Italian study.
The retrospective study included 29,047 people aged 65 years or older receiving statins, antihypertensives, antidiabetics and antiplatelet drugs. Of these, 20.0 per cent discontinued statins while remaining on the other medications. The researchers matched 4,203 patients with a control.
The mean follow-up was 20.6 and 20.4 months for patients who discontinued statins and controls respectively. Compared with controls and after adjusting for confounders, patients who discontinued statins were 24 per cent more likely to need a hospital admission for heart failure (incidence rate 64.0 and 51.5 per 1,000 patient years [PY] respectively).
Those who discontinued statins were 14 per cent more likely than controls to need a hospital admission for any cardiovascular cause, 15 per cent more likely to die from any cause (77.5 and 67.4 per 1,000 PY respectively) and 12 per cent more likely to need an emergency admission for any cause (506.2 and 449.8 per 1,000 PY respectively).
The authors did not know why statins were discontinued so the number who stopped because of side-effects is unclear, but they suggest that this is likely to be a "small proportion".
The authors concluded that, in patients aged 65 years or older, discontinuing statins while maintaining antihypertensives, antidiabetics and antiplatelets "was associated with an increased risk of fatal and non-fatal [cardiovascular] outcomes".
Advising on Aromatic Rubs
Discover how aromatic rubs can play a key role in customers’ fight against symptoms of colds and congestion
Treating fungal nail infections
Understand how fungal nail infections develop and help manage customer expectations around treatment
Record my learning outcomes